December  2012, 32(12): 4307-4320. doi: 10.3934/dcds.2012.32.4307

Critical exponent for the semilinear wave equation with time-dependent damping

1. 

Department of Mathematics, Zhejiang University, Hangzhou 310027, P.R., China

2. 

Faculty of Political Science and Economics, Waseda University, Tokyo 169-8050, Japan

3. 

Department of Mathematics, Zhejiang University, Hangzhou 310027

Received  May 2011 Revised  May 2012 Published  August 2012

We consider the Cauchy problem for the semilinear wave equation with time-dependent damping $$ \left\{ \begin{array}{ll} u_{tt} - \Delta u + b(t)u_t=|u|^{\rho}, & (t,x) \in \mathbb{R}^+ \times \mathbb{R}^N \\ (u,u_t)(0,x) = (u_0,u_1)(x), & x \in \mathbb{R}^N. \end{array}\right. (*) $$ When $b(t)=b_0(t+1)^{-\beta}$ with $b_0>0$ and $-1 < \beta <1$ and $\int_{{\bf R}^N} u_i(x)\,dx >0\,(i=0,1)$, we show that the time-global solution of ($*$) does not exist provided that $1<\rho \leq \rho_F(N):= 1+2/N$ (Fujita exponent). On the other hand, when $\rho_F(N)<\rho<\frac{N+2}{[N-2]_+}:= \left\{ \begin{array}{ll} \infty & (N=1,2), \\ (N+2)/(N-2) & (N \ge 3), \end{array} \right.$ the small data global existence of solution has been recently proved in [K. Nishihara, Asymptotic behavior of solutions to the semilinear wave equation with time-dependent damping, Tokyo J. Math. 34 (2011), 327-343] provided that $0 \le \beta<1$. We can prove the small data global existence even if $-1<\beta<0$. Thus, we conclude that the Fujita exponent $\rho_F(N)$ is still critical even in the time-dependent damping case. For the proofs we apply the weighted energy method and the method of test functions by [Qi S. Zhang, A blow-up result for a nonlinear wave equation with damping: The critical case, C. R. Acad. Sci. Paris 333 (2001), 109--114].
Citation: Jiayun Lin, Kenji Nishihara, Jian Zhai. Critical exponent for the semilinear wave equation with time-dependent damping. Discrete & Continuous Dynamical Systems - A, 2012, 32 (12) : 4307-4320. doi: 10.3934/dcds.2012.32.4307
References:
[1]

H. Fujita, On the blowing up of solutions of the Cauchy problem for $u_t = \Delta u + u^{1+\alpha} $,, J. Fac. Sci. Univ. Tokyo, 13 (1966), 109.

[2]

Y. Han and A. Milani, On the diffusion phenomenon of quasilinear hyperbolic waves,, Bull. Sci. Math., 124 (2000), 415. doi: 10.1016/S0007-4497(00)00141-X.

[3]

K. Hayakawa, On nonexistence of global solutions of some semilinear parabolic equations,, Proc. Japan Acad., 49 (1973), 503. doi: 10.3792/pja/1195519254.

[4]

N. Hayashi, E. I. Kaikina and P. I. Naumkin, Damped wave equation with super critical nonlinearities,, Differential Integral Equations, 17 (2004), 637.

[5]

N. Hayashi, E. I. Kaikina and P. I. Naumkin, Damped wave equation in the subcritical case,, J. Differential Equations, 207 (2004), 161. doi: 10.1016/j.jde.2004.06.018.

[6]

N. Hayashi, E. I. Kaikina and P. I. Naumkin, On the critical nonlinear damped wave equation with large initial data,, J. Math. Anal. Appl., 334 (2007), 1400. doi: 10.1016/j.jmaa.2007.01.021.

[7]

T. Hosono and T. Ogawa, Large time behavior and $L^p$-$L^q$ estimate of solutions of 2-dimensional nonlinear damped wave equations,, J. Differential Equations, 203 (2004), 82. doi: 10.1016/j.jde.2004.03.034.

[8]

R. Ikehata, Diffusion phenomenon for linear dissipative wave equations in an exterior domain,, J. Differential Equations, 186 (2002), 633. doi: 10.1016/S0022-0396(02)00008-6.

[9]

R. Ikehata and K. Nishihara, Diffusion phenomenon for second order linear evolution equations,, Studia Math., 158 (2003), 153. doi: 10.4064/sm158-2-4.

[10]

R. Ikehata, K. Nishihara and H. Zhao, Global asymptotics of solutions to the Cauchy problem for the damped wave equation with absorption,, J. Differential Equations, 226 (2006), 1. doi: 10.1016/j.jde.2006.01.002.

[11]

R. Ikehata, G. Todorova and B. Yordanov, Critical exponent for semilinear wave equations with space-dependent potential,, Funk. Ekvac., 52 (2009), 411. doi: 10.1619/fesi.52.411.

[12]

R. Karch, Selfsimilar profiles in large time asymptotics of solutions to damped wave equations,, Studia Math., 143 (2000), 175.

[13]

S. Kawashima, M. Nakao and K. Ono, On the decay property of solutions to the Cauchy problem of the semilinear wave equation with a dissipative term,, J. Math. Soc. Japan, 47 (1995), 617. doi: 10.2969/jmsj/04740617.

[14]

T.-T. Li and Yi. Zhou, Breakdown of solutions to $ \square u +u_t = u^{1+\alpha} $,, Discrete Cont. Dynam. Syst., 1 (1995), 503. doi: 10.3934/dcds.1995.1.503.

[15]

J. Lin, K. Nishihara and J. Zhai, $L^2$ estimates of solutions for the damped wave equations with space-time dependent damping term,, J. Differential Equations, 248 (2010), 403. doi: 10.1016/j.jde.2009.09.022.

[16]

J. Lin, K. Nishihara and J. Zhai, Decay property of solutions for damped wave equations with space-time dependent damping term,, J. Math. Anal. Appl., 374 (2011), 602. doi: 10.1016/j.jmaa.2010.09.032.

[17]

J. Lin and J. Zhai, Blow-up of the solution for semilinear damped wave equation with time-dependent damping,, to appear in Commun. Contemp. Math.., ().

[18]

T. Narazaki, $L^p$-$L^q$ estimates for damped wave equations and their applications to semi-linear problem,, J. Math. Soc. Japan, 56 (2004), 585. doi: 10.2969/jmsj/1191418647.

[19]

K. Nishihara, $L^p$-$L^q$ estimates of solutions to the damped wave equation in 3-dimensional space and their application,, Math. Z., 244 (2003), 631.

[20]

K. Nishihara, Global asymptotics for the damped wave equation with absorption in higher dimensional space,, J. Math. Soc. Japan 58 (2006), 58 (2006), 805. doi: 10.2969/jmsj/1156342039.

[21]

K. Nishihara, Decay properties for the damped wave equation with space dependent potential and absorbed semilinear term,, Commun. Partial Differential Equations, 35 (2010), 1402. doi: 10.1080/03605302.2010.490285.

[22]

K. Nishihara, Asymptotic behavior of solutions to the semilinear wave equation with time-dependent damping,, Tokyo J. Math., 34 (2011), 327. doi: 10.3836/tjm/1327931389.

[23]

K. Nishihara and J. Zhai, Asymptotic behaviors of solutions for time dependent damped wave equations,, J. Math. Anal. Appl., 360 (2009), 412. doi: 10.1016/j.jmaa.2009.06.065.

[24]

K. Nishihara and H. Zhao, Decay properties of solutions to the Cauchy problem for the damped wave equation with absorption,, J. Math. Anal. Appl., 313 (2006), 598. doi: 10.1016/j.jmaa.2005.08.059.

[25]

P. Radu, G. Todorova and B. Yordanov, Higher order energy decay rates for damped wave equations with variable coefficients,, Disc. Cont. Dyn. Sys. S, 2 (2009), 609. doi: 10.3934/dcdss.2009.2.609.

[26]

M. Reissig, $L_p$-$L_q$ decay estimates for wave equations with time-dependent coefficients,, J. Nonlinear Math. Phys., 11 (2004), 534. doi: 10.2991/jnmp.2004.11.4.9.

[27]

G. Todorova and B. Yordanov, Critical exponent for a nonlinear wave equation with damping,, J. Differential Equations, 174 (2001), 464. doi: 10.1006/jdeq.2000.3933.

[28]

G. Todorova and B. Yordanov, Nonlinear dissipative wave equations with potential,, AMS Contemporary Mathematics, 426 (2007), 317. doi: 10.1090/conm/426/08196.

[29]

J. Wirth, Wave equations with time-dependent dissipation. I. Non-effective dissipation,, J. Differential Equations, 222 (2006), 487. doi: 10.1016/j.jde.2005.07.019.

[30]

J. Wirth, Wave equations with time-dependent dissipation. II. Effective dissipation,, J. Differential Equations, 232 (2007), 74. doi: 10.1016/j.jde.2006.06.004.

[31]

T. Yamazaki, Asymptotic behavior for abstract wave equations with decaying dissipation,, Adv. Differential Equations, 11 (2006), 419.

[32]

T. Yamazaki, Diffusion phenomenon for abstract wave equations with decaying dissipation,, Adv. Stud. Pure Math., 47 (2007), 363.

[33]

Qi. Zhang, A blow-up result for a nonlinear wave equation with damping: The critical case,, C. R. Acad. Sci. Paris, 333 (2001), 109. doi: 10.1016/S0764-4442(01)01999-1.

[34]

Y. Zhou, A blow-up result for a nonlinear wave equation with damping and vanishing initial energy in $\mathbbR^N$,, Appl. Math. Lett., 18 (2005), 281. doi: 10.1016/j.aml.2003.07.018.

show all references

References:
[1]

H. Fujita, On the blowing up of solutions of the Cauchy problem for $u_t = \Delta u + u^{1+\alpha} $,, J. Fac. Sci. Univ. Tokyo, 13 (1966), 109.

[2]

Y. Han and A. Milani, On the diffusion phenomenon of quasilinear hyperbolic waves,, Bull. Sci. Math., 124 (2000), 415. doi: 10.1016/S0007-4497(00)00141-X.

[3]

K. Hayakawa, On nonexistence of global solutions of some semilinear parabolic equations,, Proc. Japan Acad., 49 (1973), 503. doi: 10.3792/pja/1195519254.

[4]

N. Hayashi, E. I. Kaikina and P. I. Naumkin, Damped wave equation with super critical nonlinearities,, Differential Integral Equations, 17 (2004), 637.

[5]

N. Hayashi, E. I. Kaikina and P. I. Naumkin, Damped wave equation in the subcritical case,, J. Differential Equations, 207 (2004), 161. doi: 10.1016/j.jde.2004.06.018.

[6]

N. Hayashi, E. I. Kaikina and P. I. Naumkin, On the critical nonlinear damped wave equation with large initial data,, J. Math. Anal. Appl., 334 (2007), 1400. doi: 10.1016/j.jmaa.2007.01.021.

[7]

T. Hosono and T. Ogawa, Large time behavior and $L^p$-$L^q$ estimate of solutions of 2-dimensional nonlinear damped wave equations,, J. Differential Equations, 203 (2004), 82. doi: 10.1016/j.jde.2004.03.034.

[8]

R. Ikehata, Diffusion phenomenon for linear dissipative wave equations in an exterior domain,, J. Differential Equations, 186 (2002), 633. doi: 10.1016/S0022-0396(02)00008-6.

[9]

R. Ikehata and K. Nishihara, Diffusion phenomenon for second order linear evolution equations,, Studia Math., 158 (2003), 153. doi: 10.4064/sm158-2-4.

[10]

R. Ikehata, K. Nishihara and H. Zhao, Global asymptotics of solutions to the Cauchy problem for the damped wave equation with absorption,, J. Differential Equations, 226 (2006), 1. doi: 10.1016/j.jde.2006.01.002.

[11]

R. Ikehata, G. Todorova and B. Yordanov, Critical exponent for semilinear wave equations with space-dependent potential,, Funk. Ekvac., 52 (2009), 411. doi: 10.1619/fesi.52.411.

[12]

R. Karch, Selfsimilar profiles in large time asymptotics of solutions to damped wave equations,, Studia Math., 143 (2000), 175.

[13]

S. Kawashima, M. Nakao and K. Ono, On the decay property of solutions to the Cauchy problem of the semilinear wave equation with a dissipative term,, J. Math. Soc. Japan, 47 (1995), 617. doi: 10.2969/jmsj/04740617.

[14]

T.-T. Li and Yi. Zhou, Breakdown of solutions to $ \square u +u_t = u^{1+\alpha} $,, Discrete Cont. Dynam. Syst., 1 (1995), 503. doi: 10.3934/dcds.1995.1.503.

[15]

J. Lin, K. Nishihara and J. Zhai, $L^2$ estimates of solutions for the damped wave equations with space-time dependent damping term,, J. Differential Equations, 248 (2010), 403. doi: 10.1016/j.jde.2009.09.022.

[16]

J. Lin, K. Nishihara and J. Zhai, Decay property of solutions for damped wave equations with space-time dependent damping term,, J. Math. Anal. Appl., 374 (2011), 602. doi: 10.1016/j.jmaa.2010.09.032.

[17]

J. Lin and J. Zhai, Blow-up of the solution for semilinear damped wave equation with time-dependent damping,, to appear in Commun. Contemp. Math.., ().

[18]

T. Narazaki, $L^p$-$L^q$ estimates for damped wave equations and their applications to semi-linear problem,, J. Math. Soc. Japan, 56 (2004), 585. doi: 10.2969/jmsj/1191418647.

[19]

K. Nishihara, $L^p$-$L^q$ estimates of solutions to the damped wave equation in 3-dimensional space and their application,, Math. Z., 244 (2003), 631.

[20]

K. Nishihara, Global asymptotics for the damped wave equation with absorption in higher dimensional space,, J. Math. Soc. Japan 58 (2006), 58 (2006), 805. doi: 10.2969/jmsj/1156342039.

[21]

K. Nishihara, Decay properties for the damped wave equation with space dependent potential and absorbed semilinear term,, Commun. Partial Differential Equations, 35 (2010), 1402. doi: 10.1080/03605302.2010.490285.

[22]

K. Nishihara, Asymptotic behavior of solutions to the semilinear wave equation with time-dependent damping,, Tokyo J. Math., 34 (2011), 327. doi: 10.3836/tjm/1327931389.

[23]

K. Nishihara and J. Zhai, Asymptotic behaviors of solutions for time dependent damped wave equations,, J. Math. Anal. Appl., 360 (2009), 412. doi: 10.1016/j.jmaa.2009.06.065.

[24]

K. Nishihara and H. Zhao, Decay properties of solutions to the Cauchy problem for the damped wave equation with absorption,, J. Math. Anal. Appl., 313 (2006), 598. doi: 10.1016/j.jmaa.2005.08.059.

[25]

P. Radu, G. Todorova and B. Yordanov, Higher order energy decay rates for damped wave equations with variable coefficients,, Disc. Cont. Dyn. Sys. S, 2 (2009), 609. doi: 10.3934/dcdss.2009.2.609.

[26]

M. Reissig, $L_p$-$L_q$ decay estimates for wave equations with time-dependent coefficients,, J. Nonlinear Math. Phys., 11 (2004), 534. doi: 10.2991/jnmp.2004.11.4.9.

[27]

G. Todorova and B. Yordanov, Critical exponent for a nonlinear wave equation with damping,, J. Differential Equations, 174 (2001), 464. doi: 10.1006/jdeq.2000.3933.

[28]

G. Todorova and B. Yordanov, Nonlinear dissipative wave equations with potential,, AMS Contemporary Mathematics, 426 (2007), 317. doi: 10.1090/conm/426/08196.

[29]

J. Wirth, Wave equations with time-dependent dissipation. I. Non-effective dissipation,, J. Differential Equations, 222 (2006), 487. doi: 10.1016/j.jde.2005.07.019.

[30]

J. Wirth, Wave equations with time-dependent dissipation. II. Effective dissipation,, J. Differential Equations, 232 (2007), 74. doi: 10.1016/j.jde.2006.06.004.

[31]

T. Yamazaki, Asymptotic behavior for abstract wave equations with decaying dissipation,, Adv. Differential Equations, 11 (2006), 419.

[32]

T. Yamazaki, Diffusion phenomenon for abstract wave equations with decaying dissipation,, Adv. Stud. Pure Math., 47 (2007), 363.

[33]

Qi. Zhang, A blow-up result for a nonlinear wave equation with damping: The critical case,, C. R. Acad. Sci. Paris, 333 (2001), 109. doi: 10.1016/S0764-4442(01)01999-1.

[34]

Y. Zhou, A blow-up result for a nonlinear wave equation with damping and vanishing initial energy in $\mathbbR^N$,, Appl. Math. Lett., 18 (2005), 281. doi: 10.1016/j.aml.2003.07.018.

[1]

Fengjuan Meng, Meihua Yang, Chengkui Zhong. Attractors for wave equations with nonlinear damping on time-dependent space. Discrete & Continuous Dynamical Systems - B, 2016, 21 (1) : 205-225. doi: 10.3934/dcdsb.2016.21.205

[2]

A. Kh. Khanmamedov. Global attractors for strongly damped wave equations with displacement dependent damping and nonlinear source term of critical exponent. Discrete & Continuous Dynamical Systems - A, 2011, 31 (1) : 119-138. doi: 10.3934/dcds.2011.31.119

[3]

Igor Chueshov, Irena Lasiecka, Daniel Toundykov. Long-term dynamics of semilinear wave equation with nonlinear localized interior damping and a source term of critical exponent. Discrete & Continuous Dynamical Systems - A, 2008, 20 (3) : 459-509. doi: 10.3934/dcds.2008.20.459

[4]

Moez Daoulatli. Rates of decay for the wave systems with time dependent damping. Discrete & Continuous Dynamical Systems - A, 2011, 31 (2) : 407-443. doi: 10.3934/dcds.2011.31.407

[5]

Francesco Di Plinio, Gregory S. Duane, Roger Temam. Time-dependent attractor for the Oscillon equation. Discrete & Continuous Dynamical Systems - A, 2011, 29 (1) : 141-167. doi: 10.3934/dcds.2011.29.141

[6]

Jin Takahashi, Eiji Yanagida. Time-dependent singularities in the heat equation. Communications on Pure & Applied Analysis, 2015, 14 (3) : 969-979. doi: 10.3934/cpaa.2015.14.969

[7]

Maurizio Grasselli, Vittorino Pata. On the damped semilinear wave equation with critical exponent. Conference Publications, 2003, 2003 (Special) : 351-358. doi: 10.3934/proc.2003.2003.351

[8]

Feng Zhou, Chunyou Sun, Xin Li. Dynamics for the damped wave equations on time-dependent domains. Discrete & Continuous Dynamical Systems - B, 2018, 23 (4) : 1645-1674. doi: 10.3934/dcdsb.2018068

[9]

Marcello D'Abbicco, Ruy Coimbra Charão, Cleverson Roberto da Luz. Sharp time decay rates on a hyperbolic plate model under effects of an intermediate damping with a time-dependent coefficient. Discrete & Continuous Dynamical Systems - A, 2016, 36 (5) : 2419-2447. doi: 10.3934/dcds.2016.36.2419

[10]

P. Cerejeiras, U. Kähler, M. M. Rodrigues, N. Vieira. Hodge type decomposition in variable exponent spaces for the time-dependent operators: the Schrödinger case. Communications on Pure & Applied Analysis, 2014, 13 (6) : 2253-2272. doi: 10.3934/cpaa.2014.13.2253

[11]

Hedy Attouch, Alexandre Cabot, Zaki Chbani, Hassan Riahi. Rate of convergence of inertial gradient dynamics with time-dependent viscous damping coefficient. Evolution Equations & Control Theory, 2018, 7 (3) : 353-371. doi: 10.3934/eect.2018018

[12]

Robert E. Miller. Homogenization of time-dependent systems with Kelvin-Voigt damping by two-scale convergence. Discrete & Continuous Dynamical Systems - A, 1995, 1 (4) : 485-502. doi: 10.3934/dcds.1995.1.485

[13]

Zhidong Zhang. An undetermined time-dependent coefficient in a fractional diffusion equation. Inverse Problems & Imaging, 2017, 11 (5) : 875-900. doi: 10.3934/ipi.2017041

[14]

Holger Teismann. The Schrödinger equation with singular time-dependent potentials. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 705-722. doi: 10.3934/dcds.2000.6.705

[15]

Sergey Zelik. Asymptotic regularity of solutions of a nonautonomous damped wave equation with a critical growth exponent. Communications on Pure & Applied Analysis, 2004, 3 (4) : 921-934. doi: 10.3934/cpaa.2004.3.921

[16]

Guanghui Hu, Yavar Kian. Determination of singular time-dependent coefficients for wave equations from full and partial data. Inverse Problems & Imaging, 2018, 12 (3) : 745-772. doi: 10.3934/ipi.2018032

[17]

Alexander Zlotnik, Ilya Zlotnik. Finite element method with discrete transparent boundary conditions for the time-dependent 1D Schrödinger equation. Kinetic & Related Models, 2012, 5 (3) : 639-667. doi: 10.3934/krm.2012.5.639

[18]

Zhiqing Liu, Zhong Bo Fang. Blow-up phenomena for a nonlocal quasilinear parabolic equation with time-dependent coefficients under nonlinear boundary flux. Discrete & Continuous Dynamical Systems - B, 2016, 21 (10) : 3619-3635. doi: 10.3934/dcdsb.2016113

[19]

Hristo Genev, George Venkov. Soliton and blow-up solutions to the time-dependent Schrödinger-Hartree equation. Discrete & Continuous Dynamical Systems - S, 2012, 5 (5) : 903-923. doi: 10.3934/dcdss.2012.5.903

[20]

Takeshi Fukao, Masahiro Kubo. Time-dependent obstacle problem in thermohydraulics. Conference Publications, 2009, 2009 (Special) : 240-249. doi: 10.3934/proc.2009.2009.240

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (7)
  • HTML views (0)
  • Cited by (25)

Other articles
by authors

[Back to Top]